Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 1, NWS Twin Cities, MN

March 18, 2011Scott County, Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 18, 2011, 9:39 AM CDT for Scott County, Minnesota. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2011, 9:39 AM CDT (14:39 UTC)
Expired
Mar 18, 2011, 9:30 PM CDT
In force
12 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 20 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.7 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -155 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
810 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-155 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WGUS43 KMPX 181439
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
939 AM CDT FRI MAR 18 2011

MNC139-190230-
/O.NEW.KMPX.FA.W.0001.110318T1439Z-110319T0230Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT MN-
939 AM CDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR AN ICE JAM AND SNOW MELT IN...
  CENTRAL SCOTT COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 930 PM CDT FRIDAY

* AT 934 AM CDT...EMERGENCY MANAGEMENT REPORTED AN ICE JAM DEVELOPING
  IN THE THE SAND CREEK IN JORDAN. WATER IS BACKING UP BEHIND THE   
  JAM AND IS BEGINNING TO FLOW ONTO ACCESS ROADS OF THE MOBILE 
  HOME PARK THAT IS NORTH OF 169 AND EAST OF SYNDICATE ST IN JORDAN. 
  UNTIL THE JAM BREAKS UP FLOOD WATERS WILL CONTINUE TO RISE. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...JORDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE 
TWIN CITIES.

&&

LAT...LON 4469 9355 4465 9356 4461 9365 4466 9368
      4470 9363 4472 9362

$$

DFC
1 follow-up statement
168 
WGUS83 KMPX 190238
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT FRI MAR 18 2011

MNC139-190251-
/O.EXP.KMPX.FA.W.0001.000000T0000Z-110319T0230Z/
/00000.0.IC.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT MN-
938 PM CDT FRI MAR 18 2011

...THE FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL SCOTT COUNTY HAS
BEEN ALLOWED TO EXPIRE...

OFFICIALS IN THE AREA INDICATED THE ICE JAM ON SAND CREEK HAS GIVEN 
WAY... AND WATER LEVELS ALONG THE CREEK ARE RECEDING.

ADDITIONAL FLUCTUATIONS IN RIVER LEVELS ARE EXPECTED OVER THE COMING 
DAYS AS SNOWMELT CONTINUES TO WORK ITS WAY INTO THE LARGER 
RIVERS... SO KEEP APPRISED OF CONDITIONS AND BE PREPARED TO TAKE 
ACTION SHOULD RIVER LEVELS IN THE AREA RISE AGAIN.

LAT...LON 4469 9355 4465 9356 4461 9365 4466 9368
      4470 9363 4472 9362

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 18, 7:00 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 18, 7:00 AM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 AM CDT FRI MAR 18 2011...UPDATE FOR AVIATION AFD

.DISCUSSION...

LOW CLOUDS HAVE INVADED MUCH OF THE CWA OVERNIGHT IN THE WAKE OF A
COLD FRONT THAT MOVED THROUGH ON THURSDAY. SHORT TERM GUIDANCE
INDICATES THE CLOUDINESS DISSIPATING FROM NW TO SE TODAY AS THE LOW
LEVEL FLOW BECOMES ANTICYCLONIC. HIGH PRESSURE WILL THEN COVER THE
AREA TONIGHT AND MUCH OF SATURDAY.

A WARM FRONT IS STILL ON TRACK TO LIFT NORTHEAST ACROSS THE FA
SATURDAY NIGHT AND SUNDAY. THIS WILL BRING INCREASING CHANCES FOR
RAIN DURING THE NIGHT WITH RAIN LIKELY FOR EASTERN AREAS ON SUNDAY
AND FOR A TIME SUNDAY NIGHT. NAM/GEM/ECMWF PRETTY SIMILAR WITH QPF
AMOUNTS WITH THE GFS THE OUTLIER WITH MUCH HIGHER AMOUNTS. SOME OF
THIS CAN BE TIED TO A MUCH STRONGER COUPLED JET OVER THE UPPER MS
VALLEY ON THE GFS. TWO PROBLEMS ALSO COMPLICATE MATTERS WITH THE
RAINFALL AMOUNTS. FIRST...THE BLENDED PW IS FORECAST TO RISE TO
AROUND 1 INCH BY LATE IN THE DAY SUNDAY. THIS IS WELL OVER 200
PERCENT OF NORMAL. SECONDLY...IT BECOMES RATHER UNSTABLE SUNDAY
AFTERNOON ACROSS SOUTHEAST MN AND ADJOINING AREAS OF WI AS A COLD
FRONT APPROACHES FROM THE WEST. USING A BLEND OF THE NAM/GEM AND
ECMWF FOR THE QPF GRIDS YIELDED AROUND A TENTH OF AN INCH OF RAIN
ALONG THE WESTERN BORDER WITH ABOUT A THIRD OF AN INCH ALONG THE
I-35 CORRIDOR WITH A HALF INCH ACROSS MUCH OF WEST CENTRAL WI. THE
CONVECTIVE POTENTIAL COMBINED WITH THE ANOMALOUSLY HIGH PW WILL
HAVE TO BE WATCHED CLOSELY.

DRY WEATHER WILL COVER THE AREA FOR MONDAY AND MONDAY NIGHT.
TUESDAY AND WEDNESDAY IS ANOTHER STORY AS A STRONG UPPER TROUGH
LIFTS NORTHEAST FROM THE CENTRAL ROCKIES AND INTO THE NORTHERN
PLAINS. A SIGNIFICANT QPF EVENT IS LOOKING MORE AND MORE LIKELY
FOR TUESDAY INTO WEDNESDAY WITH BOTH THE ECMWF AND GFS SHOWING
BETWEEN A HALF INCH AND THREE-QUARTERS OF AN INCH ACROSS THE
ENTIRE CWA. THE DOWNSIDE IS THAT MUCH OF IT MAY FALL AS SNOW WHICH
MEANS IT COULD END UP BEING A PRETTY BIG SNOW EVENT. MUCH BETTER
AGREEMENT TONIGHT BETWEEN THE GFS AND ECMWF WITH SURFACE LOW
PRESSURE TRACKING SOUTH OF HERE WHILE A MID LEVEL LOW SCOOTS
ACROSS THE FA FROM SD. THIS SYSTEM IS STILL MANY DAYS AWAY BUT IT
IS ANOTHER PRECIPITATION EVENT THAT WILL ONLY AGGRAVATE THE RIVER
FLOODING.

&&

.HYDROLOGY...

SNOW MELT WILL BE A LITTLE SLOWER TODAY OVER THAT OF THE PAST FEW
DAYS DUE TO A COLDER DAY AHEAD. HOWEVER...SNOW MELT WILL
ACCELERATE AGAIN SATURDAY THROUGH SUNDAY AS MUCH WARMER AIR AND
RAIN MOVE INTO THE REGION. THE FRIEDLEIN SNOW MELT PREDICTOR SHOWS
ABOUT A 1.5 INCH LOSS TODAY...AROUND 2 INCHES ON SATURDAY WITH
NEARLY 3 INCHES ON SUNDAY ALONG AND SOUTH OF THE MN RIVER AS WELL
AS EAST THROUGH EAU CLAIRE. THIS SHOULD JUST ABOUT DO AWAY WITH
THE SNOW COVER IN THESE AREAS.

&&

.AVIATION... /12Z TAF ISSUANCE/

PERSISTENT MVFR CIGS BEHIND COLD FRONTAL PASSAGE WILL CONTINUE TO
AFFECT MOST TAF SITES PRIOR TO 18Z. SUBSIDENCE ASSOCIATED WITH
BUILDING HIGH PRESSURE WILL BE THE MAIN CULPRIT FOR DISSIPATING
CLOUD DECK. MODERATE NW FLOW ASSOCIATED WITH COLD AIR ADVECTION
WILL CONTINUE ACROSS ALL TAF SITES INTO EARLY AFTN...WITH PRESSURE
GRADIENT FINALLY RELAXING AFTER 20Z ALL AIRPORT SITES.

KMSP...STRATOCU CIGS WILL CONTINUE PRIOR TO 18Z...WITH SLIGHT RISE
EXPECTED IN MVFR BASES DURING THIS TIME FRAME. FAIRLY ROBUST COLD
AIR ADVECTION WILL CONTINUE MODERATE NW WINDS INTO EARLY AFTN.
ALTHOUGH UPSTREAM CLOUD BASES SLIGHTLY LOWER...ANTICIPATE MID MORNING
HEATING TO CIRCUMVENT SIMILAR VALUES NEAR KMSP. GFS40 INDICATING
ZONAL FLOW INTO SATURDAY...THUS HAVE INCLUDED CIRRUS CEILING BY LATE
IN THE PERIOD. NW WIND FIELD WILL WEAKEN CONSIDERABLY BY 00Z.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/AZ
Hazardous weather outlook, Mar 18, 4:10 AM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CDT FRI MAR 18 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190915-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
410 AM CDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THE SNOW MELT WILL CONTINUE ACROSS THE AREA TODAY. SMALLER STREAMS AND
RIVERS WILL BE ON THE RISE...MOSTLY IN SOUTHERN MINNESOTA. ICE
JAMS WILL ALSO BECOME AN INCREASING THREAT. PLEASE SEE THE LATEST
HYDROLOGICAL STATEMENTS FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE SNOW MELT WILL ACCELERATE SATURDAY AND SUNDAY AS WARMER AIR
AND RAIN MOVE INTO THE REGION. IN ADDITION...THERE IS A CHANCE FOR
THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA AND ADJOINING AREAS OF
WISCONSIN SUNDAY AFTERNOON AND SUNDAY NIGHT. SMALLER STREAMS AND
RIVERS WILL CONTINUE TO RISE...AS WELL AS RIVERS IN CENTRAL
MINNESOTA AND WESTERN WISCONSIN. ICE JAMS WILL ALSO BE A THREAT.
PLEASE SEE THE LATEST HYDROLOGICAL STATEMENT FOR MORE INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:52 AM CDTRiver Flood WarningMPXWright28 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXHennepin, Wright34 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXBlue Earth, Brown, Nicollet86 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXBlue Earth, Nicollet22 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXLe Sueur, Scott, Sibley33 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXCarver, Scott46 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXCarver, Hennepin, Scott48 days
Mar 18, 11:52 AM CDTRiver Flood WarningMPXDakota, Hennepin, Scott49 days
Mar 18, 12:07 PM CDTRiver Flood WatchMPXChippewa, Renville, Yellow Medicine8 hr
Mar 18, 12:07 PM CDTRiver Flood WatchMPXDakota, Ramsey, Washington8 hr
Mar 18, 12:07 PM CDTRiver Flood WatchMPXDakota, Washington27 hr
Mar 18, 12:07 PM CDTRiver Flood WatchMPXChippewa, Lac qui Parle, Renville, Yellow Medicine8 hr
Mar 18, 1:25 PM CDTRiver Flood WarningMPXChippewa, Lac qui Parle, Renville, Yellow Medicine59 days
Mar 18, 1:25 PM CDTRiver Flood WarningMPXChippewa, Renville, Yellow Medicine45 days
Mar 18, 1:25 PM CDTRiver Flood WarningMPXDakota, Ramsey, Washington36 days

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.